Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 129, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 8, 2020, 10:11 PM CDT for Decatur County, Norton County, Rawlins County, Kansas; Hitchcock County, Red Willow County, Nebraska. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2020, 10:11 PM CDT (03:11 UTC)
- Expired
- Jul 8, 2020, 11:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Decatur County, KS, Norton County, KS, Rawlins County, KS, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 114 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 5:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jul 8, 9:41 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2624 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 2346 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:57 PM CDT, 14 minutes earlier.
Area forecast discussion, Jul 8, 9:57 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Goodland KS 857 PM MDT Wed Jul 8 2020 .UPDATE... Issued at 849 PM MDT Wed Jul 8 2020 Continue to expect severe weather to be tied to the line of storms moving easterly across the forecast area. Currently there are two severe thunderstorm watches going. The older one will continue for counties where storm activity will occur by 11 PM CT. The new watch will be for counties that will have storm activity after 11 PM CT. Even though the new watch lasts until 5 AM CT, will be ending it for the counties in our forecast area well before that when storms exit Norton and Graham counties. && .SHORT TERM...(This evening through Friday) Issued at 255 PM MDT Wed Jul 8 2020 Tonight...strong to severe thunderstorms are expected, mainly along and east of a line from Max Nebraska to Atwood and Grainfield Kansas. Along and east of this line CAPE values approaching 4000 J/KG with DCAPE values approaching 2000 J/KG. Thunderstorms are expected to begin further west and more high based/isolated near a dryline then increase in coverage across our northeast and eastern zones in response to an approaching upper disturbance within west-northwest flow aloft. Several runs of the operational HRRR have suggested wind gusts to 90 mph across our far northeast area turning to the right into Graham and Norton counties by mid evening. Given the large DCAPE values and the 91 mph wind gust in Hill City last week its certainly possible. Precipitable water values are in the 1.5 to 1.7 inch range across the east as well supporting WPC outlook for excessive rainfall. Surface winds will shift to an easterly direction overnight behind the departing MCS. Post frontal low clouds are also possible. Low temperatures are expected to range from the upper 50s to around 60 in far eastern Colorado to the low and mid 60s east of the CO/KS border. Thursday-Thursday night...lots of uncertainty regarding temperatures and precipitation forecasts. NAM/GFS 700-500mb forecasts show some moisture reaching our far eastern Colorado counties in the late afternoon hours then dissipating some while moving east across the rest of the area during the evening. Cant rule out some isolated storms as a result. We're currently expecting high temperatures in the upper 80s to low 90s. If the NAM verifies readings will be a little cooler. Low temperatures are expected to be in the low to mid 60s. Friday...dry weather is expected but will need to be watched as another weak disturbance aided by an increase in 700-500mb moisture moves into the northwest 1/2 of the area during the time of peak heating. High temperatures are expected to be in the low to upper 90s. .LONG TERM...(Friday night through Wednesday) Issued at 233 PM MDT Wed Jul 8 2020 The ridge will continue to build north with the area of high pressure centered over New Mexico, Arizona, and western portions of Texas Friday night. The area of high pressure will continue to remain stationary over the southwest states through the extended; however, the extent of the ridge around the high will be suppressed starting Monday afternoon. On Monday afternoon, an upper level low will move east across western Canada, suppressing the amplitude of the ridge generating westerly zonal flow aloft over and north of the Central Plains region through the forecast period. Looking towards Wednesday, there is disagreement between the GFS and ECMWF over the placement of the low in the Saskatchewan province. The GFS is trending lower towards the center of the providence with a trough digging south into central Colorado during the early morning hours. In this scenario the trough would move east across the Tri-State area Wednesday afternoon to evening, straightening the trough to a more zonal flow aloft as it moves. The ECMWF is placing the low in the northern part of Saskatchewan, maintaining westerly zonal flow over the Plains. Due to the pattern we are in, much of the extended period will be hot and dry. Surface level winds will generally be from the south Friday night into Saturday morning before the winds shift towards the northeast then east. The winds will gradually become southerly through the day Sunday remaining from that direction through Monday night. There is a slight chance of showers and thunderstorms Sunday evening due to a shortwave trough. There is some disagreement into the timing and location of the precipitation occurring, but it appears the western portion of the CWA along and west of Hwy 27 has the greatest chance. Monday will be hot and dry. Tuesday, another shortwave trough will move east across the Tri-State area bringing another chance of showers and thunderstorms in the evening into early Wednesday morning ahead of a cold front. High temperatures across the Tri-State area will be in the mid to upper 90s with some locations reaching the low 100s on Saturday, Monday, and Tuesday. Wednesday will be "cooler" with high temperatures in the low to mid 90s after the passing of the front. Lows each day of the extended will be in the 60s to low 70s, warming to the eastern counties of the CWA. Due to the hot and dry conditions, near-elevated fire weather conditions are possible for the western portion of the Tri-State area, especially along and west of the Colorado state line. Model guidance indicates relative humidity values dropping near and below 20% west of highway 27 Saturday, Monday, and Tuesday. Forecasted wind gusts are currently expected to remain below the elevated fire weather criteria of 25 kts; however, the winds could gust close to the threshold for eastern portions of Kit Carson and Cheyenne counties in Colorado. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 537 PM MDT Wed Jul 8 2020 VFR to possibly MVFR conditions are forecast for the TAFs. Main focus is the impacts/timing of the storm activity this evening. KMCK will receive the brunt of the storm activity this evening. Isolated storms may form to the west of Hwy 83. However, am thinking most of the storm activity will occur along and east of Hwy 83 this evening. Straight-line winds will be the main threat, with a secondary threat of large hail. Behind the storm activity the ceilings may lower to MVFR for both sites. The question is will there be enough cloud cover to create a broken vs. scattered deck. The clouds should clear out by late morning from west to east. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...99 LONG TERM...KMK AVIATION...JTL
Hazardous weather outlook, Jul 8, 8:51 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 751 PM MDT Wed Jul 8 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 751 PM MDT Wed Jul 8 2020 /851 PM CDT Wed Jul 8 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... Strong to severe thunderstorms are expected along and east of highway 27 through about midnight MDT (1 AM CDT). The area of greatest concern for severe weather will be east of a line from Max Nebraska to Atwood and Grainfield. The primary threats will be hurricane force wind gusts to 90 mph and hail up to the size of golf balls. The very strong wind gusts may produce some blowing dust and significantly reduced visibilities. Locally heavy rainfall will promote a threat for flash flooding. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Heat indices on Monday and Tuesday will be near 100 degrees along and east of a line from Norton to Oakley and Leoti. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 4 PM MDT (5 PM CDT) along and east of highway 27. We would appreciate severe weather reports via telephone and social media. JTL
In the hours before
Special weather statement, Jul 8, 8:06 PM CDT, 2 hours 5 minutes before
Special Weather Statement National Weather Service Goodland KS 706 PM MDT Wed Jul 8 2020 NEZ079-090145- Dundy NE- 706 PM MDT Wed Jul 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR DUNDY COUNTY UNTIL 745 PM MDT... At 705 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles southwest of Champion, or 17 miles southwest of Imperial, moving east at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Benkelman. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southwestern Nebraska. LAT...LON 4035 10133 4003 10145 4018 10204 4035 10200 TIME...MOT...LOC 0105Z 285DEG 28KT 4032 10187 Lockhart
Special weather statement, Jul 8, 8:16 PM CDT, 1 hour 55 minutes before
Special Weather Statement National Weather Service Goodland KS 816 PM CDT Wed Jul 8 2020 KSZ001-090145- Cheyenne KS- 816 PM CDT Wed Jul 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS UNTIL 845 PM CDT... At 816 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles west of St. Francis, moving east at 20 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... St. Francis and Wheeler. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northwestern Kansas. LAT...LON 3962 10205 3986 10205 3993 10165 3963 10162 TIME...MOT...LOC 0116Z 262DEG 17KT 3980 10200 Lockhart
Special weather statement, Jul 8, 8:53 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
853 PM CDT Wed Jul 8 2020
KSZ002-NEZ080-081-090230-
Rawlins KS-Red Willow NE-Hitchcock NE-
853 PM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAWLINS...WESTERN RED
WILLOW AND HITCHCOCK COUNTIES UNTIL 930 PM CDT...
At 853 PM CDT, thunderstorm outflow was located 5 miles northwest of
Trenton, moving southeast at 40 mph.
Winds in excess of 40 mph will be possible.
Locations impacted include...
McCook, Trenton, Culbertson, Palisade, Stratton, Herndon and Ludell.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Kansas...and southwestern Nebraska.
LAT...LON 4035 10051 3981 10085 4000 10141 4000 10132
4013 10133 4035 10118
TIME...MOT...LOC 0153Z 296DEG 35KT 4022 10111
LockhartSpecial weather statement, Jul 8, 9:01 PM CDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Goodland KS 901 PM CDT Wed Jul 8 2020 KSZ001-002-090245- Rawlins KS-Cheyenne KS- 901 PM CDT Wed Jul 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE AND NORTHERN RAWLINS COUNTIES IN NORTHWESTERN KANSAS UNTIL 945 PM CDT... At 901 PM CDT, thunderstorm outflow was located 10 miles southwest of Benkelman, moving southeast at 25 mph. Winds in excess of 40 mph will be possible. Locations impacted include... St. Francis, Atwood, Bird City, McDonald, Blakeman, Beardsley and Wheeler. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northwestern Kansas. LAT...LON 4000 10142 3981 10085 3963 10205 4000 10205 TIME...MOT...LOC 0201Z 312DEG 21KT 3997 10170 Lockhart
Local storm report, Jul 8, 9:43 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
843 PM MDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND GST 3 W BIRD CITY 39.76N 101.59W
07/08/2020 M54 MPH CHEYENNE KS MESONET
MESONET STATION DW4654 BIRD CITY.
&&Local storm report, Jul 8, 10:02 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
902 PM MDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST 7 N LUDELL 39.95N 100.96W
07/08/2020 M55 MPH RAWLINS KS MESONET
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:52 PM CDT | Special Weather Statement | GLD | Cheyenne | 23 min |
| Jul 8, 8:16 PM CDT | Special Weather Statement | GLD | Cheyenne | 29 min |
| Jul 8, 9:01 PM CDT | Special Weather Statement | GLD | Cheyenne, Rawlins | 44 min |
| Jul 8, 9:14 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Decatur, Rawlins | 61 min |
| Jul 8, 11:13 PM CDT | Special Weather Statement | GLD | Norton | 17 min |
| Jul 8, 11:15 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 20 min |
| Jul 8, 11:34 PM CDT | Special Weather Statement | GLD | Norton | 26 min |
| Jul 9, 2:14 AM CDT | Special Weather Statement | GLD | Graham | 46 min |
| Jul 9, 2:30 AM CDT | Special Weather Statement | GLD | Graham | 60 min |
| Jul 8, 8:06 PM CDT | Special Weather Statement | GLD | Dundy | 39 min |
| Jul 8, 8:29 PM CDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 46 min |
| Jul 8, 8:53 PM CDT | Special Weather Statement | GLD | Hitchcock | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.